Institutional members access full text with Ovid®

Share this article on:

Effect of Estrogen and Simvastatin on Low-Density Lipoprotein Subclasses in Hypercholesterolemic Postmenopausal Women

WAKATSUKI, AKIHIKO MD; IKENOUE, NOBUO MD; IZUMIYA, CHIAKI MD; OKATANI, YUJI MD; SAGARA, YUSUKE MD
Obstetrics & Gynecology: September 1998
Articles: PDF Only

Objective To identify the effects of estrogen and simvastatin, individually and in combination, on the levels of low-density lipoprotein (LDL) subclasses in postmenopausal women with type IIa hypercholesterolemia.

Methods Fifty-five postmenopausal women with type IIa hypercholesterolemia were assigned randomly to 0.625 mg of conjugated equine estrogen (n = 20), 5 mg of simvastatin (n = 18), or both (n = 17) daily for 3 months. Cholesterol, triglyceride, and apolipoprotein B levels in the plasma and in the LDL1 (density 1.019-1.045 g/mL) and LDL2 (density 1.045-1.063 g/mL) fractions were measured before and after treatment.

Results Estrogen treatment significantly reduced LDL1 cholesterol and LDL1 apolipoprotein B levels by 18.4% and 20.8%, respectively; simvastatin treatment by 21.9% and 29.2%, respectively; and combination therapy by 38.5% and 34.4%, respectively. In contrast to estrogen or simvastatin treatment, the combination therapy also significantly lowered the levels of LDL2 cholesterol by 19.5% and LDL2 apolipoprotein B by 30.5%. Posttreatment levels of total cholesterol, LDL1 cholesterol, and LDL1 apolipoprotein B were significantly lower after combination treatment than after estrogen treatment. Estrogen treatment, but not combination therapy, significantly increased total plasma triglyceride levels (103.1 ± 26.0 mg/dL to 138.8 ± 75.6 mg/dL, P ± .01). Significantly more patients receiving combination therapy than those receiving estrogen had total and LDL cholesterol concentrations reduced to target levels.

Conclusion Combination therapy with estrogen and simvastatin favorably affected lipid metabolism by reducing large and small LDL particles and prevented the estrogen-induced increase in plasma triglyceride levels.

Address reprint requests to: Akihiko Wakatsuki, MD, Department of Obstetrics and Gynecology, Kochi Medical School, Oko cho, Nankoku, Kochi, 783, Japan

© 1998 The American College of Obstetricians and Gynecologists